Volume 14, Number 1
Ratios of quadratic forms in correlated normal variables which introduce noncentrality into the quadratic forms are considered. The denominator is assumed to be positive (with probability 1). Various serial correlation estimates such as least-squares, Yule–Walker and Burg, as well as Durbin–Watson statistics, provide important examples of such ratios. The cumulative distribution function (c.d.f.) and density for such ratios admit saddlepoint approximations. These approximations are shown to preserve uniformity of relative error over the entire range of support. Furthermore, explicit values for the limiting relative errors at the extreme edges of support are derived.
Abramowitz, M. and Stegun, I.A. (1972)., Handbook of Mathematical Functions. New York: Dover.
Butler, R.W. (2007)., Saddlepoint Approximations with Applications. Cambridge: Cambridge Univ. Press.
Butler, R.W. and Paolella, M.S. (1998). Approximate distributions for the various serial correlograms., Bernoulli 4 497–518.
Butler, R.W. and Paolella, M.S. (2002). Saddlepoint approximation and bootstrap inference for the Satterthwaite class of ratios., J. Amer. Statist. Assoc. 97 836–846.
Butler, R.W. and Paolella, M.S. (2007). Uniform saddlepoint approximations for ratios of quadratic forms. Technical reports, Dept. Statistical Science, Southern Methodist Univ. Available at, http://www.smu.edu/statistics/TechReports/tech-rpts.asp.
Daniels, H.E. (1956). The approximate distribution of serial correlation coefficients., Biometrika 43 169–185.
Mathematical Reviews (MathSciNet): MR79395
Durbin, J. (1980). The approximate distribution of serial correlation coefficients calculated from residuals on Fourier series., Biometrika 67 335–350.
Mathematical Reviews (MathSciNet): MR581729
Jensen, J.L. (1988). Uniform saddlepoint approximations., Adv. in Appl. Probab. 20 622–634.
Mathematical Reviews (MathSciNet): MR955507
Jensen, J.L. (1995)., Saddlepoint Approximations. Oxford Univ. Press.
Lancaster, P. (1964). On eigenvalues of matrices dependent on a parameter., Numer. Math. 6 377–387.
Mathematical Reviews (MathSciNet): MR171375
Lieberman, O. (1994a). Saddlepoint approximation for the least squares estimator in first-order autoregression., Biometrika 81 807–811. [Amendment 83 (1996) 246.]
Lieberman, O. (1994b). Saddlepoint approximation for the distribution of a ratio of quadratic forms in normal variables., J. Amer. Statist. Assoc. 89 924–928.
Lugannani, R. and Rice, S.O. (1980). Saddlepoint approximations for the distribution of sums of independent random variables., Adv. in Appl. Probab. 12 475–490.
Mathematical Reviews (MathSciNet): MR569438
Marsh, P.W.R. (1998). Saddlepoint approximations and non-central quadratic forms., Econometric Theory 14 539–559.
McGregor, J.R. (1960). An approximate test for serial correlation in polynomial regression., Biometrika 47 111–119.
Mathematical Reviews (MathSciNet): MR111115
Phillips, P.C.B. (1978). Edgeworth and saddlepoint approximations in the first-order noncircular autoregression., Biometrika 65 91–98.
Wang, S. (1992). Tail probability approximations in the first-order non-circular autoregression., Biometrika 79 431–434.